Some American teenagers and college students are engaging in a new social media craze dubbed the “Benadryl challenge.” But the seemingly fun new fad could be deadly, according to an ominous warning released by officials at the Food and Drug Administration (FDA).
The FDA recently released a statement warning young folks not to take diphenhydramine – the antihistamine contained in Benadryl – above the recommended dosage. Doing so can lead to serious heart problems, seizures, comas, or even death, the FDA warned.
The “Benadryl challenge” encourages teens to consume dangerous amounts of the antihistamines in order to induce hallucinations. At least one teen has died from overdose after participating in the challenge. Three other teens, meanwhile, have been hospitalized.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl challenge’ encouraged in videos posted on the social media application TikTok,” the FDA stated.
We are investigating these reports and conducting a review to determine if additional cases have been reportedFood and Drug Administration
The federal agency promised the public further updates.They also urged TikTok to censor all videos featuring the “Benadryl challenge” from their platform.
“We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted,” the FDA stated.
“This online ‘challenge’ is extremely concerning, dangerous and should be stopped immediately,” the statement reads. “As soon as we became aware of this dangerous trend, we contacted social media platforms to have the content removed. We are continuing to monitor and work with safety teams at the various social media platforms to remove dangerous content.”